Recurrent severe angioedema associated with imidapril and diclofenac

Allergol Int. 2008 Dec;57(4):441-3. doi: 10.2332/allergolint.C-08-61. Epub 2008 Nov 1.

Abstract

Background: Angioedema due to angiotensin-converting enzyme inhibitors (ACEIs) therapy occurs not infrequently and is sometimes associated with life-threatening conditions.

Case summary: A 59-year-old woman presented with recurrent angioedema of the tongue complicated by upper airway obstruction which required endotracheal intubation. Laboratory tests including complement levels were normal. ACEI-associated angioedema precipitated by NSAIDs was suspected. Her condition improved after discontinuation of imidapril and diclofenac without other specific treatment.

Discussion: ACEIs, and in particular concomitant use with NSAIDs, should be avoided in patients with a history of angioedema because continuing administration tends to lead to more severe attacks.

Publication types

  • Case Reports

MeSH terms

  • Airway Obstruction / etiology
  • Airway Obstruction / physiopathology
  • Airway Obstruction / therapy*
  • Angioedema / chemically induced*
  • Angioedema / diagnosis
  • Angioedema / physiopathology
  • Angiotensin-Converting Enzyme Inhibitors / administration & dosage
  • Angiotensin-Converting Enzyme Inhibitors / adverse effects*
  • Anti-Inflammatory Agents, Non-Steroidal / administration & dosage
  • Anti-Inflammatory Agents, Non-Steroidal / adverse effects*
  • Diabetes Mellitus, Type 2 / drug therapy
  • Diclofenac / administration & dosage
  • Diclofenac / adverse effects*
  • Drug Therapy, Combination
  • Female
  • Humans
  • Imidazolidines / administration & dosage
  • Imidazolidines / adverse effects*
  • Intubation, Intratracheal
  • Middle Aged
  • Pain / drug therapy
  • Withholding Treatment

Substances

  • Angiotensin-Converting Enzyme Inhibitors
  • Anti-Inflammatory Agents, Non-Steroidal
  • Imidazolidines
  • Diclofenac
  • imidapril